Thunderstorm Wind, Ontonagon
- When
- June 21, 3:11 PM EST
- Where
- Ontonagon County, Mass
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.767, -89.083
Tree blown down taking power line with it.
A cold front triggered isolated severe thunderstorms over portions of west and central Upper Michigan on the afternoon and evening of the 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A cold front triggered isolated severe thunderstorms over portions of west and central Upper Michigan on the afternoon and evening of the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 21, 11:45 AM EST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1245 PM EDT WED JUN 21 2006 .DISCUSSION... STRENGTH OF CONVECTION FOR AFTN IS MAIN CONCERN WV LOOP AND 12Z RAOBS INDICATE STRONG SHORTWAVE/PV ANOMALY OVR SE MANITOBA AND NW MN. H3 JET OF 100KT IS PUSHING INTO N MN. BOTH THESE FEATURES SHOULD PROGRESS STEADILY EWD ACROSS LK SUPERIOR THROUGH THE EVENING. CONVECTION IS ALREADY DEVELOPING JUST AHEAD OF PRIMARY SFC TROUGH OVR W MN. DLH HAS ISSUED SOME WARNINGS FOR ACTIVITY OVR MN ARROWHEAD. NOT SURE IF CONVECTION OVR UPR MI LATER TODAY WILL COME DIRECTLY FM THE NE MN ACTIVITY OR IF THERE WILL BE ADDITIONAL DEVELOPMENT OVR NW WI WHERE BETTER INSTABILITY IS PRESENT (TEND TO FAVOR THIS SECOND SCENARIO ATTM). MODIFIED SOUNDINGS (INL/MPX/GRB) AND RUC SOUNDINGS ALL POINTED TO MLCAPES BY LATE AFTN OVR W UPR MI BTWN 1500 AND 2000 J/KG WITH LITTLE NEG AREA (T/TD OF 84/58). PLENTY SUFFICIENT FOR ORGANIZED CONVECTION. ONLY CONCERN EARLIER THIS MORNING WAS LACK OF MOISTURE IN H9-H5 LAYER...HOWEVER INL SOUNDING SHOWED A BIT MORE MOISTURE CLOSER TO APPROACHING WAVE AND THIS SEEMS TO BE SUFFICIENT AS CONVECTION IS DEVELOPING OVR NE MN. ONCE THUNDERSTORMS DEVELOP/SPREAD INTO UPR MI...EXPECT THEM TO PROCEED EWD ACROSS CWA. INSTABILITY MAY BE LESS OVR E CWA WITH LINGERING UNFAVORABLE ATMOSPHERE (SOUNDINGS INDICATE MUCH MORE CAPPING) DUE TO EARLIER MORNING MCS THAT PASSED OVR WI/LWR MI. HAVE INCREASED CONCERN FOR ORGANIZED SVR THREAT DUE TO 0-6KM LAYER SHEAR UPWARDS OF 50KT AND SUFFICIEINT INSTABILITY OUT AHEAD OF THE CONVECTION DEVELOPMENT REGION. STRONG UNIDIRECTIONAL FLOW AND SUFFICIENT 0-1KM SHEAR VALUES FAVOR DAMAGING WINDS AS MAIN THREAT. FREEZING LEVEL AROUND 12.5KFT AND WBZERO HEIGHTS AT 11.5KFT ARE ALS FAVORABLE FOR SOME LARGE HAIL AS STORMS BECOME ORGANIZED INITIALLY. UPDATED/PUBLISHED GRIDS AND ZFPMQT (HIGHLIGHTING DAMAGING WINDS LATE AFTN INTO EVENING) ARE ALREADY OUT. && .PREV DISCUSSION (ISSUED AT 520 AM EDT)... EXPECT THUNDERSTORMS TO GENERALLY DIE OUT BY EARLY EVENING WITH LOSS OF GOOD DIURNAL HEATING AND DEPARTING SHORTWAVE DYNAMICS. OTHERWISE...EXPECT THERE WILL BE A LINGERING ISOLD SHRA OVER NRN PORTIONS OF THE CWA AS COLD FRONT BEGINS TO MOVE DOWN FROM SOUTHERN ONTARIO. MAIN COLD FRONT WILL THEN DROP S ACROSS UPPER MI THU MORNING AS A STRONGER SHORTWAVE SWINGS SSE INTO ONTARIO. TIMING OF FRONT WILL GENERALLY BE UNFAVORABLE FOR CONVECTIVE DEVELOPMENT BUT THERE MAY BE AN ISOLD TSRA OVER THE FAR S WHERE FROPA WILL OCCUR EITHER LATE MORNING OR EARLY AFTN AND SBCAPES WILL RISE TO A FEW HUNDRED J/KG. WILL CONTINUE LOW CHC POPS FOR SHRA ALONG FRONT AS IT CROSSES THE AREA...WITH ONLY MENTION OF TSRA OVER THE FAR S. SFC HIGH AND COOL/DRY AIRMASS (PRECIPITABLE WATER DROPPING UNDER 0.5 INCHES PER NAM FCST) WILL THEN SETTLE ACROSS THE AREA FOR THU NIGHT. GOING FCST OF LWR 40S MINS STILL LOOKS GOOD UNDER EXPECTED EXCELLENT RADIATIONAL COOLING CONDITIONS. LOWS MAY EVEN DROP A BIT MORE FOR FAVORED COOL SPOTS BASED ON GFS COOP MOS GUIDANCE. DRY WEATHER SHOULD PERSIST INTO FRI WITH HIGH PRES LINGERING OVER THE UPPER LAKES. GFS STILL TRIES TO BRING MLCAPES UP TO AROUND 500 J/KG ALONG THE WI BDR WITH MIMINAL/NO CIN BUT SOUNDINGS LOOK TOO DRY TO INCLUDE ANY MENTION OF SHRA AT THIS POINT. && .MQT...WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...JLA PREV DISCUSSION...VOSS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MARQUETTE MI 1210 PM EDT WED JUN 21 2006 MIZ001>007-009>014-084-085-212230- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 1110 AM CDT WED JUN 21 2006 /1210 PM EDT WED JUN 21 2006/ ...INCREASING POTENTIAL OF THUNDERSTORMS WITH DAMAGING WINDS FOR THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AFTER 2 PM EDT OVER FAR WESTERN UPPER MICHIGAN...THEN OVER CENTRAL UPPER MICHIGAN AFTER 5 PM EDT. SOME OF THE STORMS WEST OF A LINE FROM MUNISING TO ESCANABA MAY PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING THROUGH EARLY THURSDAY AFTERNOON SOUTH OF A LINE FROM IRON RIVER TO MANISTIQUE. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND EVENING SOUTH OF A LINE FROM ONTONAGON TO ESCANABA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. LSZ221-241>248-263-264-212230- KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI- MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI- HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI- MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER- LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING WHITEFISH BAY- 1110 AM CDT WED JUN 21 2006 /1210 PM EDT WED JUN 21 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN LAKE SUPERIOR THROUGH EARLY THIS EVENING...AND OVER CENTRAL AND EASTERN LAKE SUPERIOR LATE THIS AFTERNOON THROUGH THE EVENING. SOME OF THE STORMS OVER WESTERN AND CENTRAL LAKE SUPERIOR MAY PRODUCE DAMAGING WIND GUSTS AND LOCALLY HIGH WAVES THROUGH THE EVENING HOURS. LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING THROUGH EARLY THURSDAY AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND EVENING OVER EXTREME WESTERN LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ221-248-262-212230- BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID- LINE OF THE LAKE- 1210 PM EDT WED JUN 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE EVENING. THERE IS A SLIGHT CHANCE THAT A FEW STORMS EARLY THIS EVENING MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JLA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 150 PM EDT WED JUN 21 2006 MIZ002-009-211915- GOGEBIC-ONTONAGON- 1250 PM CDT (150 PM EDT) WED JUN 21 2006 ...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL 215 PM CDT (315 PM EDT)... AT 142 PM EDT (1242 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF DEVELOPING THUNDERSTORMS EXTENDING FROM 44 MILES WEST OF IRONWOOD TO 52 MILES NORTHWEST OF PARK FALLS...MOVING EAST AT 40 MPH. PEOPLE IN WESTERN GOGEBIC AND WESTERN ONTONAGON COUNTIES...INCLUDING THE CITIES OF IRONWOOD...BESSEMER...WAKEFIELD AND BERGLAND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WATCHES OR WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. MRE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 353 PM EDT WED JUN 21 2006 MIZ001-003-004-010-084-212030- BARAGA-IRON-KEWEENAW-NORTHERN HOUGHTON-SOUTHERN HOUGHTON- 353 PM EDT WED JUN 21 2006 ...SIGNIFICANT WEATHER ALERT FOR BARAGA...HOUGHTON...IRON AND KEWEENAW COUNTIES UNTIL 430 PM EDT (330 PM CDT)... AT 350 PM EDT (250 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF REDRIDGE TO BERGLAND TO BESSEMER...OR ALONG A LINE EXTENDING FROM 22 MILES WEST OF HOUGHTON TO 20 MILES SOUTHWEST OF ONTONAGON TO 7 MILES EAST OF IRONWOOD...MOVING EAST AT 60 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * THESE STORMS WILL BE NEAR... CALUMET AND HOUGHTON BY 400 PM EDT...LANSE BY 415 PM EDT... SIDNAW BY 420 PM EDT. RAINFALL AMOUNTS OF UP TO 1 AND A HALF INCHES ARE POSSIBLE FROM THESE THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
The Marquette radar (KMQT), 120 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Tree blown down taking power line with it.
Several trees and power lines down.
Several trees down.
Several trees down.
A few 4-5 inch diameter trees down.
Hail lasted five minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521483, 5521480, 5521481, 5521482, 5521484, 5521485.